Colorado, 2014

Hail and Damaging Winds in Colorado, June 4, 2014

June 4, 2014 · NWS GLD · 4 events in 2 counties and zones

A small cluster of thunderstorms northwest of Limon intensified and expanded as they moved southeast into Kit Carson and Cheyenne Counties overnight. Hail to the size of golf balls and strong winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A small cluster of thunderstorms northwest of Limon intensified and expanded as they moved southeast into Kit Carson and Cheyenne Counties overnight. Hail to the size of golf balls and strong winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 4, 4:40 PM MST, 4 hours 29 minutes earlier.

Area forecast discussion, Jun 4, 4:40 PM MST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT WED JUN 4 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 226 PM MDT WED JUN 4 2014

A SHORT WAVE TROUGH EMBEDDED IN THE ZONAL UPPER FLOW MOVES EAST OF
THE ROCKIES AND ACROSS THE NORTHERN HIGH PLAINS AND THEN NORTHERN
SECTIONS OF THE CENTRAL HIGH PLAINS REGION TONIGHT.  SOME CONVECTIVE
FEEDBACK FEATURES ARE SHOWING UP IN ADVANCE OF THE UPPER TROUGH
ACROSS THE NORTHWEST TO NORTHERN PORTIONS OF THE FORECAST AREA
BETWEEN 00Z-06Z THIS EVENING...WHICH MATCHES UP REASONABLY WELL
WITH THE HIGHER QPF FIELDS DEPICTED ACROSS THE NORTHERN SECTIONS OF
THE FORECAST AREA OVERNIGHT.

EXTENDING FROM SOUTH CENTRAL KANSAS TO EASTERN NEW MEXICO THERE IS A
NEARLY STATIONARY BOUNDARY THAT REMAINS IN PLACE THROUGH THE
OVERNIGHT HOURS AS SURFACE HIGH PRESSURE SLIDES OFF TO THE EAST AND
THE SURFACE LOW REMAINS GENERALLY IN PLACE OVER EASTERN NEW MEXICO.
A PORTION OF THE SURFACE LOW EXTENDS NORTHWARDS AS A WEAK INVERTED
TROUGH/LEE TROUGH.  AN AREA OF THUNDERSTORMS IS EXPECTED TO FIRE
ALONG AND NORTH OF THE BOUNDARY BY 06Z...WITH THE POSSIBILITY OF
SOME STORM REACHING ACROSS THE SOUTH AND SOUTHEAST PORTION OF THE
FORECAST AREA.  ADDITIONAL STORMS MAY ALSO DEVELOP IN THE
CONVERGENCE ZONE ALONG THE LEE SURFACE TROUGH/INVERTED TROUGH OVER
EASTERN COLORADO.  IF THAT HAPPENS...THE STORMS ACROSS THE NORTH MAY
EVENTUALLY PHASE IN WITH THE STORMS ACROSS THE SOUTH AS WINDS TURN
EAST/SOUTHEAST OVERNIGHT WITH AN INCREASING LOW LEVEL JET WITH
LOCALIZED INTENSIFICATION OF STORMS BETWEEN 05-09Z AND ADDITIONAL
DEVELOPMENT ALONG OUTFLOW BOUNDARIES WHICH WILL BE FOLLOWED AFTER
09Z BY MORE WIDESPREAD RAIN SHOWERS AND ISOLATED THUNDERSTORMS.  A
FEW SEVERE THUNDERSTORMS ARE POSSIBLE AS THE SWATH OF STORMS MOVE
ACROSS THE AREA.  CURRENT FEELING BEST CHANCE WILL BE ACROSS THE
FAR SOUTHEAST REACHES OF THE FORECAST AREA.

WITH PRECIPITATION EXPECTED ACROSS MUCH OF THE FORECAST AREA WITH
EARLY MORNING RH VALUES NEARING SATURATION...COULD SEE SOME AREAS OF
FOG BETWEEN 09-13Z IN THE WAKE OF THE STORMS ACROSS THE CENTRAL
PORTIONS OF THE FORECAST AREA.  CONFIDENCE IS NOT HIGH ON THIS...SO
HAVE LEFT IT OUT FOR NOW.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 226 PM MDT WED JUN 4 2014

UPPER FLOW WILL BE WESTERLY FROM THURSDAY NIGHT THROUGH SATURDAY.
SURFACE HIGH PRESSURE WILL CONTINUE OVER THE CENTRAL PLAINS THROUGH
FRIDAY NIGHT.  A COLD FRONT WILL MOVE INTO THE AREA SATURDAY MORNING
WITH ANOTHER SURGE OF HIGH PRESSURE FOLLOWING.

THE NAM BRINGS SEVERAL SHORTWAVES THROUGH THE FLOW AND ACROSS THE FA
FROM THURSDAY NIGHT THROUGH FRIDAY NIGHT. SATURDAY DOES NOT APPEAR
TO HAVE ANY SHORTWAVE ENERGY. THERE IS 1000-2000 J/KG OF CAPE
AVAILABLE EACH DAY. WIND SHEAR OF 35 TO 45KTS SHOULD SUPPORT SEVERE
THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. PLAN TO TIE HIGHER POPS
NEAR THE FRONT FOR THURSDAY NIGHT.  30-40 PERCENT POPS WILL BE OVER
THE SOUTHWEST FA NEAR THE FRONT WITH SLIGHT CHANCE POPS IN THE
NORTHEAST. PLAN TO KEEP POPS AT SLIGHT SLIGHT CHANCE FRIDAY MORNING
AND THEN INCREASE THEM TO HIGHER CHANCE POPS IN THE AFTERNOON WHEN
THE SHORTWAVE MOVES INTO THE AREA AND THE WARM FRONT MOVES BACK
NORTH ACROSS THE FA. LIKELY POPS LOOK GOOD FOR FRIDAY NIGHT WHEN
THERE IS GOOD MOISTURE AND DYNAMICS. CHANCES WILL START TO DECREASE
FROM WEST TO EAST AFTER MIDNIGHT FRIDAY NIGHT AS THE SHORTWAVE MOVES
EAST. SATURDAY WILL START WITH CHANCE POPS IN THE EAST WITH THE
EXITING SHORTWAVE DECREASING TO SLIGHT CHANCE POPS IN THE SOUTHWEST.
LOW CHANCE POPS WILL BE PLACED NORTH OF THE FRONT SATURDAY AFTERNOON
WITH HIGHER CHANCE POPS NEAR THE FRONT IN THE SOUTHEAST ZONES.

MIN TEMPERATURES WILL REMAIN IN THE UPPER 50S/LOWER 60S THURSDAY
NIGHT AND FRIDAY NIGHTS.  MAX TEMPERATURES FRIDAY WILL BE IN THE
UPPER 70S. MAX TEMPERATURES SATURDAY WILL BE COOLER BEHIND THE FRONT
WITH READINGS IN THE LOWER TO MID 70S.

IN THE EXTENDED...(SATURDAY NIGHT THROUGH WEDNESDAY)...

WESTERLY FLOW WILL CONTINUE THROUGH THIS PART OF THE FORECAST AS
WELL.  SURFACE HIGH PRESSURE WILL CONTINUE THROUGH MONDAY.  A
SURFACE TROUGH WILL MOVE INTO EASTERN COLORADO TUESDAY AND THEN MOVE
SOUTH OF THE AREA WEDNESDAY. NUMEROUS SHORTWAVES WILL PROVIDE THE
FORCING FOR AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY. MAX
TEMPERATURES WILL WARM FROM THE LOWER 70S TO THE MID 80S BY
WEDNESDAY.  MIN TEMPERATURES WILL VARY IN THE 50S WITH SOME LOWER
60S IN THE EAST BY TUESDAY NIGHT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 539 PM MDT WED JUN 4 2014

VFR CONDITIONS WILL PERSIST AT GLD AND MCK INTO THE EVENING WITH
MVFR TO VFR CONDITIONS DEVELOPING LATE TONIGHT AT BOTH TERMINALS.
THUNDERSTORMS HAVE DEVELOPED OVER EASTERN COLORADO AND WILL MOVE
EAST. CURRENT THINKING IS BOTH TERMINALS WILL NOT BE IMPACTED
UNTIL AROUND OR AFTER 06Z. AMENDMENTS WILL LIKELY BE NECESSARY
BASED ON RADAR TRENDS THIS EVENING. MVFR TO IFR CEILINGS WILL
LIKELY DEVELOP IN THE PREDAWN HOURS IN THE WAKE OF STORMS AND
PERSIST THROUGH EARLY MORNING. VFR CONDITIONS SHOULD RETURN BY
LATE MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...LOCKHART
LONG TERM...FS
AVIATION...BRB
Hazardous weather outlook, Jun 4, 2:06 PM MST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT WED JUN 4 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
306 PM MDT WED JUN 4 2014 /406 PM CDT WED JUN 4 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS FAR EASTERN COLORADO
AFTER 5 PM. THESE STORMS WILL MOVE EAST ACROSS SOUTHWEST NEBRASKA
AND NORTHWEST KANSAS OVERNIGHT. ISOLATED SEVERE STORMS ARE
POSSIBLE WITH LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FROM THURSDAY INTO SATURDAY NIGHT...SCATTERED THUNDERSTORMS WILL
CONTINUE ACROSS THE AREA. SOME OF THESE STORMS COULD BECOME SEVERE
AND PRODUCE LOCALLY HEAVY RAINFALL.

MORE THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE TRI STATE
AREA FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 4, 7:27 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
827 PM MDT WED JUN 4 2014

COZ091-050300-
KIT CARSON COUNTY-
827 PM MDT WED JUN 4 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 17 MILES NORTHWEST OF ARRIBA...OR 26 MILES
NORTHWEST OF FLAGLER...MOVING EAST AT 30 MPH.

BASEBALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE EXPECTED
WITH THIS STORM.

PEOPLE IN NORTHWESTERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO
THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

&&

LAT...LON 3956 10316 3957 10315 3958 10290 3957 10282
      3955 10282 3920 10284 3919 10316 3944 10316
TIME...MOT...LOC 0227Z 285DEG 28KT 3945 10351

HUSTED/JJM

The radar

The Goodland radar (KGLD), 51 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Kit Carson

When
June 4, 9:09 PM MST
Where
Kit Carson County, 1.07 mi W of Burlington
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.300, -102.290

Blowing dust and a local power outage was also reported.

Hail, Kit Carson

When
June 4, 10:20 PM MST
Where
Kit Carson County, 15.2 mi S of Flagler Arpt
Measured
1.75 in hail
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
39.060, -103.070

Time of report estimated from Doppler radar. Rainfall of 1.8 inches fell in 15 minutes. Hail also broke some windows in the house.

Hail, Cheyenne

When
June 4, 10:25 PM MST
Where
Cheyenne County, 9.67 mi N of Wild Horse
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.960, -103.000

Time estimated from Doppler radar. Two inches of rain fell in 15 minutes.

Thunderstorm Wind, Cheyenne

When
June 4, 10:25 PM MST
Where
Cheyenne County, 4 mi S of Cheyenne Wells
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.762, -102.350

Spotter reported estimated peak wind gusts of 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528152, 528153, 528156, 528159.